Visual function loss from vigabatrin: Effect of stopping the drug

Mary A. Johnson, Gregory Krauss, Neil R Miller, M. Medura, S. R. Paul

Research output: Contribution to journalArticle

Abstract

Objective: To determine if visual function loss from vigabatrin use recovers after the drug is discontinued. Background: Vigabatrin is an effective antiepileptic drug, but it is known to cause a variety of changes in visual function, including reductions in the visual field, visual acuity, color vision, and in electroretinogram (ERG) and electrooculogram amplitudes. It is not known whether these changes are reversible. Methods: Measurements of static and kinetic visual fields, visual acuity, color vision, and the ERG were recorded while patients were taking vigabatrin and again in 13 patients who had discontinued the drug because of lack of efficacy or reductions in visual field. Most of the patients had been off the drug for 3 to 6 months, although two patients had been drug-free for almost 1 year. Results: Although ERG cone implicit time improved, most of the patients did not show improvement in either clinical measures of visual function (i.e., visual acuity, color vision, visual fields) or in ERG amplitudes. However, several patients who showed minimal visual field loss while on the drug had substantial recovery of ERG amplitudes. There was no statistical association between recovery of function and either duration of treatment or cumulative dosage. The multifocal ERG showed a diffuse loss of function that was not isolated to the periphery. Conclusions: Although the visual deficits in patients taking vigabatrin tend to be mild, most patients do not show improvement after they stop taking the drug. Visual field loss resulting from vigabatrin was not reversible. Visual acuity, color vision, and ERG amplitude loss may be reversible in patients with minimal or no field loss.

Original languageEnglish (US)
Pages (from-to)40-45
Number of pages6
JournalNeurology
Volume55
Issue number1
Publication statusPublished - Jul 12 2000

    Fingerprint

ASJC Scopus subject areas

  • Neuroscience(all)

Cite this

Johnson, M. A., Krauss, G., Miller, N. R., Medura, M., & Paul, S. R. (2000). Visual function loss from vigabatrin: Effect of stopping the drug. Neurology, 55(1), 40-45.